Alert archive / California / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 7, NWS Los Angeles, CA

May 18, 2006San Luis Obispo County, Santa Barbara County, California

NWS Los Angeles, CA issued this severe thunderstorm warning at May 18, 2006, 3:26 PM PDT for San Luis Obispo County, Santa Barbara County, California. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2006, 3:26 PM PDT (22:26 UTC)
Expired
May 18, 2006, 4:30 PM PDT
In force
64 min
Issued by
NWS Los Angeles, CA
Area
Counties, with a storm outline in the text

Counties San Luis Obispo County, CA, Santa Barbara County, CA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:00 PM PDT, 1 hour 26 minutes earlier.

Area forecast discussion, May 18, 2:00 PM PDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
ISSUED BY NATIONAL WEATHER SERVICE SAN DIEGO CA
200 PM PDT THU MAY 18 2006

.SHORT TERM...ACARS SOUNDINGS CONTINUE TO SHOW A STRONG MARINE
INVERSION WITH THE BASE NEAR 2000 FEET. MID LEVEL WINDS ARE WEAK
WITH A SHALLOW MID LEVEL MOIST LAYER AROUND 600 MB AND A DEEP DRY
SUBCLOUD LAYER BELOW THIS MID LEVEL MOISTURE. SATELLITE IMAGERY
SHOWS CONVECTIVE DEVELOPMENT ON NORTH SLOPES OF THE MOUNTAINS OF
SANTA BARBARA...VENTURA...AND LOS ANGELES COUNTIES WITH SHOWERS AND
THUNDERSTORMS DEVELOPING AND MOVING SLOWLY TO THE NORTH. A FEW
LIGHTNING STRIKES HAVE BEEN NOTED RECENTLY ALONG THE BORDER BETWEEN
VENTURA AND KERN COUNTIES. ISOLATED THUNDERSTORMS WILL CONTINUE OVER
THE MOUNTAINS AND DESERTS THROUGH EARLY EVENING WITH THE MAIN
THREATS DRY LIGHTNING AND STRONG GUSTY WINDS. OTHERWISE THROUGH
FRIDAY...AN APPROACHING TROUGH OF LOW PRESSURE FROM THE PACIFIC WILL
BRING SLOW DEEPENING OF THE MARINE LAYER WITH SOME COOLING FOR THE
COAST AND VALLEYS. WARM TO HOT DAYTIME TEMPERATURES WILL CONTINUE
FOR INLAND AREAS. FOR FRIDAY NIGHT AND SATURDAY...THIS APPROACHING
TROUGH WILL BRING A CHANCE OF MAINLY LIGHT PRECIPITATION TO AREAS
ALONG THE CENTRAL COAST.

.LONG TERM...AS THIS TROUGH AMPLIFIES AND MOVES SLOWLY SOUTHWARD AND
EASTWARD...MORE SIGNIFICANT PRECIPIPITATION IS EXPECTED TO SPREAD
SOUTHWARD ALONG THE CENTRAL COAST SATURDAY NIGHT AND SUNDAY...
SPREADING EASTWARD ACROSS SOUTHERN CALIFORNIA SUNDAY AND SUNDAY
NIGHT. THE GFS AND ECMWF ARE VERY SIMILAR WITH THE TRACK AND
INTENSITY OF THIS LATE SEASON STORM THROUGH SUNDAY WITH SOME
DIFFERENCES IN HANDLING OF TRAILING SHORTWAVES FOR MONDAY AND
TUESDAY. CURRENT TIMING WOULD BRING THE GREATEST PRECIPITATION TO
THE CENTRAL COAST LATE SATURDAY NIGHT OR EARLY SUNDAY...SPREADING
ACROSS SOUTHERN CALIFORNIA SUNDAY...MOVING EAST SUNDAY NIGHT AND
MONDAY. A TRAILING SHORTWAVE SHOWN BY THE GFS COULD BRING SOME
ADDITIONAL LIGHT PRECIPITATION...MAINLY NORTH OF POINT CONCEPTION...
MONDAY NIGHT AND TUESDAY. NOT GREAT MODEL AGREEMENT IN THE DETAILS
AFTER TUESDAY...BUT GENERALLY SEASONAL WEATHER WITH MODERATE ONSHORE
FLOW.

&&

AVIATION...BASE OF A STRONG MARINE INVERSION IS AROUND 2000 FEET.
LIGHT ONSHORE COMPONENT WILL PREVAIL AND LOW LEVEL CLOUD FIELD WILL
PERSIST NEAR SHORE THROUGH THE PERIOD. MET/MAV WERE SIMILAR AND
DEVIATED SLIGHTLY THROUGH THE PERIOD...WILL CONTINUE WITH A
TEMPORARY CLEARING DURING THE MID AFTERNOON. ISOLATED THUNDERSTORMS
OVER THE MOUNTAINS AND DESERTS THROUGH EARLY EVENING COULD PRODUCE
SURFACE WIND GUSTS TO 40 MPH WITH MOVEMENT OF THE STORMS GENERALLY
TO THE NORTH AROUND 10 MPH.

LOX WATCHES/WARNINGS/ADVISORIES...
NONE.

PUBLIC...MARTIN
Hazardous weather outlook, May 18, 6:00 AM PDT, 9 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT THU MAY 18 2006

CAZ034>041-044>047-051>054-059-087-088-191300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT THU MAY 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

PATCHY DRIZZLE WILL CREATE LOCALLY HAZARDOUS DRIVING CONDITIONS
THIS MORNING ACROSS COASTAL AND VALLEY AREAS OF LOS ANGELES...
VENTURA AND SOUTHERN SANTA BARBARA COUNTIES.

THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND THIS EVENING
ACROSS THE MOUNTAINS OF LOS ANGELES...VENTURA AND SANTA BARBARA
COUNTIES...AS WELL AS ACROSS THE ANTELOPE VALLEY. SOME OF THESE
THUNDERSTORMS COULD BE SLOW-MOVING...SO THERE IS A SLIGHT
CHANCE OF FLASH FLOODING WITH ANY OF THESE STORMS.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF RAIN ACROSS SAN LUIS OBISPO AND SANTA BARBARA
COUNTIES FRIDAY NIGHT INTO EARLY SATURDAY...WITH A SLIGHT CHANCE OF
RAIN ACROSS VENTURA AND LOS ANGELES COUNTIES LATE FRIDAY NIGHT INTO
SATURDAY MORNING. RAINFALL AMOUNTS ARE EXPECTED TO AVERAGE ONE
QUARTER TO ONE HALF INCH ACROSS SAN LUIS OBISPO AND NORTHERN SANTA
BARBARA COUNTIES...WITH LESS THAN A QUARTER OF AN INCH FARTHER SOUTH.

A MORE SIGNIFICANT STORM IS EXPECTED TO AFFECT THE AREA SUNDAY AND
SUNDAY NIGHT. RAIN SHOULD BEGIN IN AREAS NORTH OF POINT CONCEPTION
VERY LATE SATURDAY NIGHT OR EARLY SUNDAY MORNING...WITH RAIN WORKING
SOUTHWARD DURING THE DAY. THERE IS THE POTENTIAL THAT RAIN COULD BE
LOCALLY HEAVY WITH THAT FRONTAL SYSTEM. VERY PRELIMINARY RAINFALL
ESTIMATES FOR THAT STORM ARE FOR ONE HALF INCH TO ONE AND A HALF
INCHES ACROSS SAN LUIS OBISPO AND SANTA BARBARA COUNTIES...AND ONE
QUARTER OF AN INCH TO THREE QUARTERS OF AN INCH ACROSS VENTURA AND
LOS ANGELES COUNTIES. THERE IS STILL PLENTY OF UNCERTAINTY WITH THE
DETAILS OF THAT SYSTEM.

BRUNO

Nearby

Severe Thunderstorm Warnings in California, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.